Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 182, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 24, 2009, 7:10 PM MDT for Logan County, Sedgwick County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2009, 7:10 PM MDT (01:10 UTC)
- Expired
- Jul 24, 2009, 8:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Logan County, CO, Sedgwick County, CO
The radar
The Cheyenne radar (KCYS), 190 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 7:30 PM MDT | TSTM WND DMG | Sedgwick, CO | 5 INCH DIAMETER TREE LIMBS BROKEN. SHINGLES BLOWN OFF ROOFS. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5625 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 250110
SVRBOU
COC075-115-250200-
/O.NEW.KBOU.SV.W.0182.090725T0110Z-090725T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
710 PM MDT FRI JUL 24 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO
NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO
* UNTIL 800 PM MDT
* AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES NORTH OF TWIN BUTTES...OR 30 MILES WEST OF JULESBURG...MOVING
SOUTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWIN
BUTTES...SEDGWICK...OVID...MARKS BUTTE AND CROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
&&
LAT...LON 4099 10227 4076 10243 4075 10284 4099 10295
4101 10295 4100 10264 4101 10263 4100 10240
4101 10240 4101 10232
TIME...MOT...LOC 0110Z 307DEG 19KT 4108 10283
$$1 follow-up statement
000
WWUS55 KBOU 250136
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
736 PM MDT FRI JUL 24 2009
COC075-115-250200-
/O.CON.KBOU.SV.W.0182.000000T0000Z-090725T0200Z/
SEDGWICK CO-LOGAN CO-
736 PM MDT FRI JUL 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN LOGAN AND WESTERN SEDGWICK COUNTIES...
AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
WEST OF SEDGWICK...OR 22 MILES WEST OF JULESBURG...MOVING SOUTHEAST
AT 25 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SEDGWICK...OVID AND MARKS BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
&&
LAT...LON 4099 10227 4076 10243 4076 10260 4076 10264
4079 10268 4100 10278 4100 10264 4101 10263
4100 10240 4101 10240 4101 10232
TIME...MOT...LOC 0136Z 311DEG 21KT 4096 10267
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM MDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 24, 3:00 PM MDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT FRI JUL 24 2009 .SHORT TERM...STABLE HIGH PRESSURE WILL CONTINUE TO HOLD OVER THE DESERT SOUTHWEST THROUGH SATURDAY AS A DEEP TROUGH OF LOW PRESSURE SPINS OVER ONTARIO CAN. WITH PERSISTANT NORTHWEST FLOW OVER THE NORTHERN HIGH PLAINS...A WEAK TROUGH AND ASSOCIATED COLD FRONT WILL ENTER NORTHEAST COLO LATE TONIGHT WITH COOLER TEMPS EXPECTED FOR SATURDAY. CURRENTLY...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER SW WYO THIS AFTN AND WILL LIKELY RIDE ALONG THE COLO BORDER THROUGH THE EVE HOURS. SFC DEWPTS HAVE LOWER CONSIDERABLY TODAY ACROSS THE CWA WITH THE HIGHEST DEWPTS HOLDING OVR EXTREME NE CORNER. WILL KEEP ISOLD POPS GOING OVE THE AREA WITH THE BEST CHANCE FOR STORMS OVER THE FAR NE PLAINS. DESPITE FAIRLY BENIGN FORCING FEATURES ALOFT... COULD NOT RULE OUT AN ISOLD SEV STORM OVER FAR NE COLO LATE TGNT AS COLD FRONT APPROACHES. THE VARIOUS SHORT TERM MDLS BRING THE FRONT INTO THE CWA IN THE 09Z-12Z TIME FRAME AND SHLD INTIALLY ACT AS A STABILIZING FEATURE OVERNIGHT AND FOR SATURDAY MORNING. BASED ON CURRENT OBSERVATION ASSOC WITH THE 2-3MB HGT RISES OVR MT/WYO... MOISTURE WILL BE AVAILABLE WITH THE FRONT. THIS COULD BE A SITUATION WHERE THUNDERSTORM OUTFLOW NEAR THE STATE BORDER BLENDS IN WITH THE ACTUALLY FRONTAL BOUNDARY ALLOWING FOR AN EARLIER ARRIVAL OF THE ADVERTISED FRONT. AT ANY RATE...850-700MB LAYER SPEC HUMIDITIES RISE APPROX 5 G/KG CWA WIDE AND WITH EASTERLY UPSLOPE FLOW EXPECTED FOR MOST OF SAT...BEST CHANCE FOR THUNDERSTORMS INITIATION WILL BE OVER THE HIGH COUNTRY. FCST SOUNDINGS SHOW CONSIDERABLE STABILITY IN THE LOWER AND MID LEVELS AFTER FRONT PASSAGE...THEREFORE WILL KEEP THE PLAINS IN THE ISOLD CATEGORY. WILL BUMP UP POPS FOR THE MTNS...FOOTHILLS AND URBAN CORR DUE TO INCREASED MOISTURE COMBINED WITH EARLIER HEATING. ATTM...WILL EXPECT STRATUS WITH THE FRONT ESPECIALLY IN AND NEAR THE FOOTHILLS AND COULD TAKE A FEW HOURS BURN OFF. GUIDANCE TEMPS SEEM MORE IN LINE FOR TGNT AND SAT...SO WILL EXPECT TEMPS 9-13 DEGF COOLER THAN TDYS. .LONG TERM...THE LONG TERM WILL BE CHARACTERIZED BY COOLER AND WETTER WEATHER THROUGH NEXT WEEK. FLOW ALOFT WILL REMAIN MOSTLY NORTHWEST THROUGH THE PERIOD AS A LONG WAVE TROUGH REMAINS NORTH OF THE GREAT LAKES REGION AND THE UPPER HIGH REMAINS TO THE SOUTHWEST. THIS PATTERN WILL BRING COOLER CANADIAN AIR AND SEVERAL SHORTWAVES ALONG WITH MOISTURE FROM THE PACIFIC AND SOUTHWEST WILL KEEP POPS UP EACH DAY AS WELL. SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY EVENING IN THE MOIST POST FRONTAL AIRMASS...MAINLY OVER THE FOOTHILLS AND PALMER DIVIDE WHERE THE HIGHEST CAPE VALUES WILL RESIDE. SUNDAY BE A BIT OF A REPEAT OF SATURDAY...HOWEVER WITH AN INCREASE IN SHEAR VALUES. PW VALUES ARE PROGGED TO CLIMB AGAIN TO AROUND 1.25-1.5 INCHES AND CAPES WILL RANGE FROM 1300-1900 J/KG WITH THE HIGHER VALUES OVER THE FOOTHILLS AND PALMER DIVIDE AGAIN. ISOLATED SEVERE STORMS ARE POSSIBLE AGAIN ON SUNDAY...WITH CONDITIONS A LITTLE BETTER THAN SATURDAY. MONDAY THROUGH WEDNESDAY LOOKS TO BE OUR COOLEST AND WETTEST PART OF THE FORECAST PERIOD AS A STRONG TROUGH WILL DROP OUT OF THE NORTHWEST AND MOVE INTO THE CWFA BRINGING WITH IT A FEW COLD FRONTS. BUMPED THE POPS UP FURTHER OVER THE ENTIRE AREA FOR TUESDAY WHEN THE STRONG FRONT PUSHES SOUTH AND THE UPPER TROUGH PASSES OVER HEAD LATE THAT NIGHT. GFS AND ECMWF CONTINUE TO SHOW UNSEASONABLY COLD TEMPERATURES SLIDING DOWN TUESDAY NIGHT. BOTH ARE SHOWING 700 MB TEMPERATURES OF 2-4 DEGREES C OVER THE NORTHEASTERN PART OF THE STATE TUESDAY NIGHT...HAVE INTRODUCED A SLIGHT CHANCE OF FLURRIES AT THE HIGHEST ELEVATIONS. THE COOLER WET PATTERN LOOKS TO CONTINUE THROUGH THE REST OF THE WEEK AS THE UPPER LEVEL PATTERN WILL REMAIN IN PLACE. AS THE LAST FORECASTER NOTED...WITH A PERSISTENT PATTERN IN PLACE THIS MONSOON SEASON MAY NEED TO BE RENAMED THE CANADIAN MONSOON. && .AVIATION...UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO DOMINATE THE REGION THROUGH SATURDAY WITH A COLD FRONT EXPECTED TO ENTER NORTHEAST COLORADO AFTER 09Z. LOW CEILINGS CAN BE EXPECTED FROM 09Z THROUGH 15Z. THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN AFTER 18Z AND MOVE ON THE PLAINS DURING THE LATE AFTERNOON HOURS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. FREDIN/KRIEDERMAN
Hazardous weather outlook, Jul 24, 10:53 AM MDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...DELAYED NATIONAL WEATHER SERVICE DENVER CO 1053 AM MDT FRI JUL 24 2009 COZ030>051-251200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1053 AM MDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STABLE HIGH PRESSURE WILL CONTINUE TO DOMINATE THE REGION TODAY WITH THE LOWER LEVELS OF THE ATMOSPHERE REMAINING FAIRLY DRY. A COLD FRONT WILL MOVE INTO NORTHEAST COLORADO AFTER 9PM. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS EXPECTED TO BE HIGH BASED OVER THE HIGH COUNTRY...FOOTHILLS AND URBAN CORRIDOR WITH GUSTY WINDS BEING THE PRIMARY THREAT. AFTER 9PM...A FEW THUNDERSTORMS COULD BE SEVERE WITH HAIL AND HEAVY RAIN POSSIBLE MAINLY OVER EXTREME NORTHEAST COLORADO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COOLER AND WETTER PATTERN WILL BE IN PLACE FOR NORTHEAST COLORADO THROUGH THE PERIOD WITH NORTHWESTERLY FLOW ALOFT AND A SERIES OF DISTURBANCES EXPECTED TO MOVE THROUGH THE REGION. THIS WEEKEND WILL SEE A CHANCE FOR THUNDERSTORMS EACH DAY WITH A FEW POSSIBLE SEVERE STORMS...A GREATER CHANCE SUNDAY AND MONDAY. THE PATTERN OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. FREDIN/KRIEDERMAN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:55 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 50 min |
| Jul 25, 2:34 PM MDT | Special Weather Statement | BOU | Clear Creek | 26 min |
| Jul 25, 3:24 PM MDT | Special Weather Statement | BOU | Teller | 51 min |
| Jul 25, 3:41 PM MDT | Severe Thunderstorm Warning | BOU | Park | 31 min |
| Jul 25, 3:53 PM MDT | Areal Flood Advisory | BOU | Park | 97 min |
| Jul 25, 5:51 PM MDT | Areal Flood Advisory | BOU | Larimer | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.